Virginia, 2025

Flash Flood and Damaging Winds in Virginia, July 31, 2025

July 31, 2025 · NWS RNK · 5 events in 3 counties and zones

A hot and humid air mass combined with orographical lift to produce isolated severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down a few trees, and lightning from one of these storms struck a house and set it on fire in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass combined with orographical lift to produce isolated severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down a few trees, and lightning from one of these storms struck a house and set it on fire in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 12:36 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 31, 12:36 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
136 PM EDT Thu Jul 31 2025

.SYNOPSIS...
High pressure will gradually weaken as a cold front enters the
area tonight from the north. Expect widespread showers and
thunderstorms this afternoon and evening, with some
redevelopment of showers and thunderstorms for Friday as the
front slows down to our south. This activity will bring very
heavy rainfall at times. Temperatures begin to cool down Friday
into the weekend with a few mostly dry days into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 100 PM EDT Thursday...

Key Messages:

1) Heavy rainfall will be the main threat today, potentially
resulting in areas of flash flooding.

2) A front will continue to move south, and another round of
heavy rain will be possible on Friday.

A surface front is currently situated over the Ohio Valley and
extends east across Maryland. This front will continue to drop
south through tonight. High ambient moisture has pooled in front
of the southward moving front and widely scattered thunderstorms
are expected to continue through late this evening and into
tonight.

Areas of biggest concern for slow moving storms will be areas
north of US 460 closer to the actual front. Enough confidence
here to issue a Flood Watch for flash flooding, which will be in
effect through the early morning hours on Friday. Strong surface
heating, coupled with a very moist boundary layer has resulted
in SBCAPE values already exceeding 3000 J/kg across the area.
Deep convection will only enhance rainfall rates today and with
already several days of heavy rain, some locations are
certainly susceptible to flash flooding through tonight. Should
see intensity of storms decrease after sunset, but likely to see
convection continue through at least midnight and possibly even
into early Friday morning.

The front will continue to slowly move south during the day on
Friday, but not quick enough to completely clear the area before
the afternoon. Another round of afternoon and evening
thunderstorms are expected along the front, this time better
coverage will be centered along and south of US 460, especially
in the vicinity of the NC/VA border. Once again, very slow
moving storms with highly efficient rainfall rates will result
in an increased flash flood potential into Friday evening.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...

Key Points:

1. Additional rounds of showers/storms Friday evening with locally
heavy rain possible, especially across the southern portions of the
area.
2. Temperatures will average a few degrees below normal.

A look at the 31 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows the axis of a longwave trough pattern center over the
region Friday evening. Concurrently, expansive ridging is
anticipated over much of central, western, and southeastern CONUS. A
closed low is expected to be over the Gulf of Alaska. For
Saturday/Saturday night, a general shift eastward is expected for
longwave trough, with it centered over the St. Lawrence Seaway on
Saturday evening. Looking upstream, a shortwave through is expected
to be heading southeast on the west side of the longwave feature
over James Bay. Little chance is expected for the position of the
ridging across much of CONUS and the low south of Alaska. For
Sunday/Sunday night, the ensemble averaging offers a bit of an
expansion of the overall coverage area of the aforementioned
longwave trough. There will be either be an expansion westward of
the overall width of this trough and/or positive interference from
the shortwave trough moving southeast on the longwave's western
extent to offer this expansion in size to over portions of the Great
Lake/Ohio River Valley region. Ridging holds fast over western
CONUS and a low remains over the Gulf of Alaska.

At the surface on Friday evening, a cold front will be across
eastern NC/SC/GA. A broad region of high pressure is expected to be
centered over the western Great Lakes region. For Saturday/Saturday
night, the center of the high shift to over the Lower Ohio River
Valley. The eastern extent of the associated ridge of the high will
start to nose south along the lee of the Appalachians. A cold front
will be oriented w-e along the Gulf Coast States. An associated
inverted trough is expected to extend north from this front over
eastern KY/TN. For Sunday/Sunday night, the center of the high
shifts east to over the area of PA/NY/NJ, with its associated ridge
axis extending southwest along the lee of the Appalachians. Little
movement is expected for the Gulf Coast front and associated
inverted trough.

A look at the 31 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures on Friday evening ranging from around +14C
to +17C, n-s across the area. As we progress through Friday night
and the day Saturday, values are expected to fall to a range of
around +12C to +14C, ne-sw. Values Saturday night drop a couple more
degrees C across the area before returning on Sunday afternoon to
values similar to Saturday afternoon. Conditions from late Friday
night through Saturday, and Saturday night, will correspond to a
range within the 2.5 to 10 percentile of the 30-year CFSR
climatology.

The above weather patterns offers the following forecast. There will
still be good coverage of showers/storms Friday evening as the axis
of the upper trough crosses the region. Coverage, and the potential
for locally heavy rain, will be greatest across southern portions of
the area. By Saturday into Sunday, any additional showers/storms are
expected closest to the inverted trough over eastern KY/TN with vast
majority of the region precipitation-free. Temperatures will average
a few degrees below normal for this time of year through the period.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Thursday...

Key Points:

1. Gradual erosion of a cold air damming pattern is expected.
2. Increasing coverage of showers/storms heading into mid-week.
3. Gradually increasing temperatures to values near normal by
Thursday.

A look a the 31 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Monday/Monday night two shortwave troughs within a
longerwave pattern over portions of the Upper Mississippi River
Valley to the Ohio Valley. Ridging over western CONUS get shunted
eastward a bit in response to the low over the Gulf of Alaska
opening up into a wave and approaching the Pacific Northwest. For
Tuesday/Tuesday night, the shortwave trough(s) over the Mid-West
weaken and lift north closer to the Canada/US border over WI/MI. A
shortwave trough moves onshore the Pacific Northwest, and ridging
across much of the southern half of CONUS strengthens. For
Wednesday/Wednesday night, the WI/MI shortwave trough heads east and
is expected to be near NY/PA/OH Wednesday evening. A trough holds
fast over the Pacific Northwest and broad ridging continues over
most of the the southern two-thirds of CONUS. On Thursday, the
shortwave trough moving towards New England/mid-Atlantic is expected
to amplify slightly and become a bit more broad. Elsewhere across
CONUS, conditions are status quo.

At the surface, for Monday/Monday night, a ridge of high pressure
remains situated over the lee of the Appalachians. A stalled w-e
oriented front remains stationary along the Gulf Coast states. Low
pressure is expected to develop and deepen over west TX. For
Tuesday/Tuesday night, the lee side ridge continues. However, there
are indications of a strengthening baroclinic zone over the mid to
lower Mississippi Valley as the Gulf Coast states stalled front
buckles northward. For Wednesday/Wednesday night, we may start to
see some erosion of the lee side ridge as a front approaches from
the southwest. By Thursday, ensemble averaging suggest no lee side
ridge with south or southwest flow increasing to the east of a
deepening low pressure system over central CONUS.

A look at the 31 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures Sunday into Sunday night within the 2.5 to
10 percentile of the 30-year CFSR climatology. On Monday, values
start to inch upward, with afternoon readings around +14C to +15C.
By Tuesday, a little higher at +15C to +16C. The same trend is
expected Wednesday with late afternoon values of +16C to +17C.
Finally, by Thursday afternoon, values closer to +17C to +18C are
expected.

The above weather patterns offers the following forecast. The cold
air damming pattern will be established across the region over the
weekend will hold fast into at least Monday. Passed Monday, this
feature will start to gradually erode as the center of the primary
high shifts into the western Atlantic, and south to southwest flow,
and an associated front, approach the area. Look for progressive
more daytime coverage of showers and storms as we head into mid-
week. Temperatures will start this period averaging a few degrees
below normal, but trend to values around normal by Thursday.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

Widespread VFR at the moment, but expecting more MVFR to IFR as
the evening progresses. Thunderstorms will continue to develop
and heavy rainfall will be the main threat, thus brief
reductions to vsby are likely at any given terminal through at
least 00z/8PM. A few storms will also be capable of wet
microbursts as well. Coverage of storms should decrease
overnight, but areas of fog will begin to fill in and some LIFR
will be possible, especially in locations that receive rain this
afternoon/evening. Slow to clear in the morning and some MVFR
clouds could linger into late morning. Hints of VFR may briefly
return midday Friday.

.EXTENDED AVIATION OUTLOOK...

A deepening trough overhead and the proximity of the front and
plenty of moisture will trigger more showers and storms for
Friday afternoon and Friday night. Some morning fog will
continue to be a daily threat, but lessening moisture may help
inhibit widespread fog development. May see a few isolated
afternoon storms over the southern Blue Ridge through Sunday,
but otherwise VFR expected into early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 8 PM EDT this evening through late tonight
     for VAZ023-024-034-035-045>047.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...DS
LONG TERM...DS
AVIATION...BMG
Hazardous weather outlook, Jul 31, 5:02 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
602 AM EDT Thu Jul 31 2025

NCZ005-VAZ007-009>014-017>020-022>024-033>035-043-WVZ042>044-507-508-
011015-
Rockingham-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
602 AM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding in their area.

NCZ001>004-018>020-VAZ015-016-032-011015-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Patrick-
602 AM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a Slight Risk of Excessive Rainfall leading to localized
flash flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding in their area.

NCZ006-VAZ044>047-058-059-011015-
Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
602 AM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding today.

Hot temperatures and high humidity will result in heat index values
over 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a Marginal Risk of Excessive Rainfall leading to localized
flash flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding in their area.

In the hours before

Special weather statement, Jul 31, 11:08 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1208 PM EDT Thu Jul 31 2025

NCZ002-003-019-VAZ015-016-311645-
Surry NC-Wilkes NC-Alleghany NC-Grayson VA-Carroll VA-
1208 PM EDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
EASTERN ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES
COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA THROUGH 1245
PM EDT...

At 1208 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Barrett, or near Ennice, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galax...
Sparta...
Ennice...
Mountain Park...
Bottom...
Cana...
and Roaring Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3638 8114 3666 8109 3663 8068 3632 8081
TIME...MOT...LOC 1608Z 290DEG 12KT 3651 8094

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Jul 31, 11:30 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1230 PM EDT Thu Jul 31 2025

VAZ034-035-045-046-311700-
Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
1230 PM EDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN APPOMATTOX...NORTHEASTERN BEDFORD...AND AMHERST COUNTIES
AND THE NORTHWESTERN CITY OF LYNCHBURG THROUGH 100 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Naola, or near Big Island, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Amherst...
Forks Of Buffalo...
Clifford...
Big Island...
Coleman Falls...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3744 7885 3740 7942 3754 7950 3779 7909
      3772 7907 3770 7904 3768 7897 3755 7890
      3754 7884
TIME...MOT...LOC 1630Z 246DEG 23KT 3755 7926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Jul 31, 11:43 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1243 PM EDT Thu Jul 31 2025

NCZ002-003-019-VAZ016-032-311715-
Surry NC-Wilkes NC-Alleghany NC-Patrick VA-Carroll VA-
1243 PM EDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES
COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA THROUGH 115 PM
EDT...

At 1242 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Bottom, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Traphill...
Cana...
and Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3635 8106 3651 8098 3656 8087 3656 8084
      3657 8085 3663 8072 3667 8048 3631 8070
TIME...MOT...LOC 1642Z 262DEG 16KT 3649 8075

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Jul 31, 12:10 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Thu Jul 31 2025

VAZ047-311745-
Buckingham VA-
110 PM EDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL BUCKINGHAM COUNTY THROUGH 145 PM EDT...

At 109 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Buckingham, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckingham...
Wingina...
Gold Hill...
Centenary...
and Toga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 7829 3746 7871 3755 7882 3757 7881
      3759 7883 3760 7881 3763 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3776 7847 3773 7838
TIME...MOT...LOC 1709Z 251DEG 19KT 3758 7856

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Jul 31, 12:20 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
120 PM EDT Thu Jul 31 2025

VAZ035-045-046-311745-
Amherst VA-Campbell VA-Appomattox VA-
120 PM EDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHERN APPOMATTOX...NORTHEASTERN CAMPBELL...AND SOUTHEASTERN
AMHERST COUNTIES AND THE EAST CENTRAL CITY OF LYNCHBURG THROUGH 145
PM EDT...

At 120 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Oakville, or near Appomattox, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Appomattox...
Bent Creek...
Concord...
Rustburg...
Appomattox National Historic Park...
and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3740 7864 3730 7909 3743 7915 3754 7880
      3745 7870 3744 7869 3742 7866
TIME...MOT...LOC 1720Z 253DEG 20KT 3740 7884

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Jul 31, 12:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT Thu Jul 31 2025

VAZ046-047-311830-
Buckingham VA-Appomattox VA-
145 PM EDT Thu Jul 31 2025

...STRONG THUNDERSTORMS WILL IMPACT
APPOMATTOX AND BUCKINGHAM COUNTIES THROUGH 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fork Union to near Spout Spring. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Bent Creek...
Pamplin City...
Appomattox National Historic Park...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 7826 3733 7848 3733 7852 3735 7853
      3737 7858 3740 7859 3734 7860 3732 7863
      3727 7867 3731 7895 3744 7901 3775 7845
      3769 7824
TIME...MOT...LOC 1745Z 257DEG 20KT 3772 7826 3735 7887

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lynchburg (C)

When
July 31, 1:05 PM EST
Where
Lynchburg (C) County, 0.44 mi SE of Lynchburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.416, -79.144

Thunderstorm winds blew down a few trees and power lines in Lynchburg.

Flash Flood, Botetourt

When
July 31, 3:00 PM EST to 5:30 PM EST
Where
Botetourt County, 2.39 mi WSW of Gala to 2.36 mi WSW of Gala
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.667, -79.861

Heavy runoff associated with nearly 3 inches of rain falling in a 90-minute period caused the Ball Park Road to flood and become washed out near the 2200 block. Radar-estimated rainfall rates at one point during the storms were as high as 6 inches per hour. FLASH 1-hour ARI rose as high as a 94 year event at 3:10 pm EDT, while the 1-hour QPE/FFG ratio rose to a maximum of 175 in the nearby area.

Lightning, Bedford

When
July 31, 3:06 PM EST
Where
Bedford County, 0.88 mi SW of Irving
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.340, -79.680

Lightning struck a house and set it on fire along Foster Road just north of the intersection with Quarles Road.

Thunderstorm Wind, Bedford

When
July 31, 3:21 PM EST
Where
Bedford County, 4.19 mi N of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.240, -79.644

Thunderstorm winds blew down one tree near the intersection of Joppa Mill Road and Stewartsville Road.

Thunderstorm Wind, Bedford

When
July 31, 3:35 PM EST
Where
Bedford County, 0.92 mi NE of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.190, -79.618

Thunderstorm winds blew down one tree along Rucker Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272271, 1293494, 1272262, 1272272, 1272274.